Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 66, NWS Phoenix, AZ

September 27, 2014Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 27, 2014, 5:42 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2014, 5:42 PM MST (00:42 UTC)
Expired
Sep 27, 2014, 7:45 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 22 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WGUS55 KPSR 280042
FFWPSR
AZC007-013-021-280245-
/O.NEW.KPSR.FF.W.0066.140928T0042Z-140928T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
542 PM MST SAT SEP 27 2014

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES SUGARLOAF MOUNTAIN...BALLANTINE TRAILHEAD...EAST
  MESA...MESA...GILBERT...
  NORTH CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES GOLDFIELD...APACHE JUNCTION...

* UNTIL 745 PM MST

* AT 536 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
VERY HEAVY RAIN THAT WILL CAUSE FLASH FLOODING. WASHES ARE CURRENTLY 
FLOWING AT HIGH RATES...AND ADDITIONAL RAINFALL WILL CAUSE FLASH 
FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GILBERT
  CITY HALL...AUGUSTA RANCH...PROSPECTOR PARK...GRANITE REEF DAM...
  FALCON FIELD AIRPORT...SALT RIVER TUBING RECREATION AREA...
  GOLDFIELD RANCH...LOST DUTCHMAN STATE PARK...CANYON LAKE...SAGUARO
  LAKE...USERY MOUNTAIN PARK...SUPERSTITION SPRINGS MALL AND
  FREESTONE PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY WASHES AND CREEKS...STREETS AND UNDERPASSES...AND DETENTION
BASINS AFFECTING SOME COMMUNITY PARKS. UNBRIDGED CROSSINGS WILL BE
ESPECIALLY DANGEROUS.

&&

LAT...LON 3379 11162 3374 11135 3303 11158 3307 11188

$$

18
2 follow-up statements
159 
WGUS75 KPSR 280139
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
639 PM MST SAT SEP 27 2014

AZC007-013-021-280245-
/O.CON.KPSR.FF.W.0066.000000T0000Z-140928T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-PINAL AZ-MARICOPA AZ-
639 PM MST SAT SEP 27 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR EAST
CENTRAL MARICOPA...NORTH CENTRAL PINAL AND WEST CENTRAL GILA
COUNTIES...

AT 631 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN CAUSING FLASH FLOODING.

NUMEROUS REPORTS OF PARTIAL ROAD CLOSURES AND RAPIDLY FLOWING WASHES 
HAVE BEEN RECEIVED FROM SAN TAN VALLEY THROUGH EAST MESA. MOTORISTS 
WILL FIND TRAVELING AROUND THE REGION DIFFICULT...IF NOT IMPOSSIBLE 
DUE TO WATER COVERED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY WASHES AND CREEKS...STREETS AND UNDERPASSES...AND DETENTION
BASINS AFFECTING SOME COMMUNITY PARKS. UNBRIDGED CROSSINGS WILL BE
ESPECIALLY DANGEROUS.

&&

LAT...LON 3379 11162 3374 11135 3303 11158 3307 11188

$$

18
053 
WGUS75 KPSR 280241
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
741 PM MST SAT SEP 27 2014

AZC007-013-021-280250-
/O.EXP.KPSR.FF.W.0066.000000T0000Z-140928T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-PINAL AZ-MARICOPA AZ-
741 PM MST SAT SEP 27 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST FOR EAST CENTRAL
MARICOPA...NORTH CENTRAL PINAL AND WEST CENTRAL GILA COUNTIES...

ALTHOUGH THE FLASH FLOOD THREAT HAS ENDED...HEAVIER RAINFALL EARLIER 
IN THE DAY HAS CAUSED FLOODING OF ROADS AND WASHES IN THE AREA. 
THEREFORE...A GENERAL AREAL FLOODING WARNING IN NOW IN EFFECT FOR 
PARTS OF EASTERN MARICOPA AND NORTH CENTRAL PINAL COUNTIES UNTIL 
1030 PM.

LAT...LON 3379 11162 3374 11135 3303 11158 3307 11188

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:40 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 27, 2:40 PM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
240 PM MST SAT SEP 27 2014

CORRECTED WWA SECTION

...SEVERE WEATHER THREAT CONTINUES OVER SOUTH-CENTRAL ARIZONA THIS
AFTERNOON INTO THE EVENING HOURS TODAY...

.SYNOPSIS...
A STRONG PACIFIC STORM WILL LEAD TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA THE REST OF THIS AFTERNOON
AND EVENING BEFORE TRENDING DOWN OVERNIGHT. VERY STRONG WINDS AND
HAIL CAN BE EXPECTED WITH THE STRONGEST STORMS ALONG WITH LOCALLY
HEAVY RAIN. THERE WILL BE A LINGERING CHANCE OF SHOWERS AND
THUNDERSTORMS SUNDAY...MAINLY OVER THE HIGHER TERRAIN. DRY
CONDITIONS WITH A SLOW WARMING TREND CAN BE EXPECTED NEXT WEEK.

&&

.DISCUSSION...
REST OF TODAY AND TONIGHT...
SATELLITE AND RADAR DATA SHOW A NORTH-SOUTH ORIENTED CORRIDOR OF
PRECIPITATION OVER THE CENTRAL THIRD OF ARIZONA EARLY THIS
AFTERNOON. THE CORRIDOR IS ALONG AND EAST OF A COOL FRONT MOVING
ACROSS THE STATE. MIXED LAYER CAPE OF 1000+ ALONG WITH DEEP LAYER
SHEAR OF 30-40 KTS HAS LEAD TO VERY STRONG STORMS WHICH HAVE MERITED
SEVERE THUNDERSTORM WARNINGS FOR HAIL AND WIND. LOW LEVEL SHEAR NOT
LOOKING QUITE STRONG ENOUGH OVER OUR AREA TO BE READILY CONDUCIVE TO
TORNADO FORMATION THOUGH IT CANT BE RULED OUT. THE STORMS
ARE ALSO PRODUCING BRIEF BUT VERY HEAVY RAIN NECESSITATING
ADVISORIES. THE CORRIDOR WILL CONTINUE TO MOVE EASTWARD THROUGH THE
AFTERNOON WITH MUCH OF THE PHOENIX METRO SEEING A GOOD ROUND OF
SHOWERS/THUNDERSTORMS. DYNAMICAL FORCING ASSOCIATED WITH THE UPPER
TROUGH CENTERED OVER CALIFORNIA AND NEVADA WILL ALSO AID IN THE
LIFT. BEST QG FORCING WILL BE FROM A JET/VORT MAX MOVING THROUGH
THIS EVENING THOUGH IT WILL BE LAGGING BEHIND THE DEEPER MOISTURE AS
DRIER AIR ADVECTION IS OCCURRING BEHIND THE FRONT. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT FOR MARICOPA...PINAL...AND GILA
COUNTIES UNTIL 6 PM. SHOWERS/THUNDERSTORMS WILL LIKELY CONTINUE
TONIGHT OVER PORTIONS OF SOUTH-CENTRAL ARIZONA BUT INSTABILITY WILL
BE TRENDING DOWN AND THUS THE SEVERE THREAT WILL BE TRENDING DOWN AS
WELL. AS ALLUDED TO ABOVE...THERE WILL BE LOCALLY HEAVY RAIN. THERE
MAY BE ENOUGH RAIN IN SPOTS TO CAUSE FLASH FLOODING IF REPEAT CELLS
OCCUR...ESPECIALLY OVER HIGHER TERRAIN AND FOOTHILLS LOCATIONS.
THINKING THE POTENTIAL IS LOCALIZED ENOUGH TO HOLD OFF ON ISSUING A
FLASH FLOOD WATCH TO FOCUS ON THE SEVERE THREAT.

SUNDAY...
MOISTURE WILL CONTINUE TO TREND DOWNWARD FROM WEST TO EAST SUNDAY
WITH ONLY A LINGERING SLIGHT CHANCE OVER SOUTH-CENTRAL
ARIZONA...MAINLY EAST OF METRO PHOENIX. ANTICIPATE SOME ADDITIONAL
COOLING MAINLY SOUTH-CENTRAL ARIZONA...BELOW NORMAL.

MONDAY THROUGH SATURDAY...
A DRY WEATHER REGIME TAKES HOLD NEXT WEEK AS NORTHWESTERLY FLOW
ALOFT TRANSITIONS TO A RIDGE BECOMING CENTERED OVER OUR AREA BY NEXT
WEEKEND. IN THE PROCESS...TEMPERATURES SLOWLY CLIMB BACK A BIT ABOVE
NORMAL.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...AND
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...

SHOWERS AND THUNDERSTORMS THROUGH MID MORNING WILL BE ISOLATED AND
MAINLY FOCUSED TO THE NORTH AND WEST OF THE PHOENIX
AREA...POTENTIALLY AFFECTING KBLH. BY LATE MORNING INTO THE EARLY
AFTERNOON...EXPECTING A LINE OF SHOWERS AND THUNDERSTORMS TO DEVELOP
JUST TO THE WEST OF PHOENIX AND THEN MOVE THROUGH THE PHOENIX AREA
WITH THE HIGHEST CONFIDENCE IN GETTING RAINFALL AT THE PHOENIX
TERMINALS BETWEEN 20Z-00Z THIS AFTERNOON.

THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS
AND AM FAIRLY CONFIDENT THERE WILL BE A COUPLE HOUR PERIOD LATE THIS
AFTERNOON WHEN THE PHOENIX TERMINALS WILL SEE WIND GUSTS APPROACHING
40 KNOTS AT TIMES. OUTSIDE OF SHOWERS AND THUNDERSTORMS...GRADIENT
WINDS WILL ALSO BE GUSTY THIS AFTERNOON. ACTIVITY WILL QUIET DOWN BY
EARLY EVENING AS THE UPPER LOW EXITS THE AREA.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
DRIER AIR WILL BEGIN MOVING INTO THE AREA ON MONDAY...WITH LITTLE TO
NO CHANCE OF CONVECTION THE REMAINING PORTION OF THE FORECAST
PERIOD. MINIMUM HUMIDITY LEVELS WILL TREND DOWN TO AROUND 15 PERCENT
BY THURSDAY. IN ADDITION TO THE DRIER AIR...COOLER TEMPERATURES ARE
EXPECTED THE ENTIRE PERIOD. SOME GUSTY WEST TO SOUTHWEST WINDS ARE
POSSIBLE ALONG AND BEHIND THE TROUGH EARLY SUNDAY...ALTHOUGH WIND
SPEEDS WILL BE GENERALLY LIGHT AND FOLLOW TYPICAL DIURNAL PATTERNS
MONDAY THROUGH THURSDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...SEVERE THUNDERSTORM WATCH UNTIL 6 PM MST AZZ022>024...AZZ028.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...AJ
AVIATION...KUHLMAN
FIRE WEATHER...MEYERS/MCLANE

In the hours before

Local storm report, Sep 27, 4:55 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
455 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     SKY HARBOR AIRPORT      33.44N 112.01W
09/27/2014                   MARICOPA           AZ   CITY OFFICIAL

            PHOENIX SKY HARBOR AIRPORT SUSTAINED ROOF DAMAGE AT
            TERMINAL 2 AND WATER LEAKAGE OCCURRED AT THREE OF THE
            GATES. TERMINAL 3 AND 4 ALSO HAVE ROOF LEAKS. FIVE
            AIRCRAFT SUSTAINED MINOR DAMAGE DUE TO FLYING DEBRIS.
            SOME FLOODING OF AIRPORT ROADS. FORTY-FOUR FLIGHTS
            DIVERTED.

&&

EVENT NUMBER PSR1400320

NWS PHOENIX
Local storm report, Sep 27, 5:04 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
504 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     FLOOD            GOODYEAR                33.42N 112.40W
09/27/2014                   MARICOPA           AZ   BROADCAST MEDIA

            FLOODED NEIGHBORHOOD AND ROADS NEAR 156 AVENUE AND WEST
            INDIAN SCHOOL ROAD

&&

EVENT NUMBER PSR1400321

MEYERS
Local storm report, Sep 27, 5:07 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
507 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLOOD            1 WNW ARIZONA STATE FAI 33.48N 112.11W
09/27/2014                   MARICOPA           AZ   BROADCAST MEDIA

            FLOODED UNDERPASS AT I-17 AND GRANT ROAD. INTERSTATE IS
            IMPASSABLE

&&

EVENT NUMBER PSR1400322

DEWEY
Local storm report, Sep 27, 5:21 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       3 SE TEMPE              33.36N 111.90W
09/27/2014  M2.14 INCH       MARICOPA           AZ   TRAINED SPOTTER

            STORM TOTAL RAIN OVER LAST FEW HOURS

&&

EVENT NUMBER PSR1400323

DEWEY
Local storm report, Sep 27, 5:29 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
529 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HEAVY RAIN       2 WSW FOUNTAIN HILLS    33.59N 111.78W
09/27/2014  M2.14 INCH       MARICOPA           AZ   TRAINED SPOTTER

            STORM TOTAL RAIN MEAUSRED OVER 3 HOURS.

&&

EVENT NUMBER PSR1400324

DEWEY
Local storm report, Sep 27, 5:38 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
538 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     2 NE DOWNTOWN PHOENIX   33.47N 112.06W
09/27/2014                   MARICOPA           AZ   TRAINED SPOTTER

            12 INCH DIAMTER TREE TORN DOWN IN PARKING LOT OF
            HOSPITAL.

&&

EVENT NUMBER PSR1400325

DEWEY

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 6:19 PM MSTAreal Flood AdvisoryPSRMaricopa116 min
Sep 27, 6:26 PM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Sep 27, 6:56 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 27, 7:19 PM MSTSpecial Weather StatementPSR26 min
Sep 27, 7:26 PM MSTAreal Flood AdvisoryPSRGila, Maricopa3 hr
Sep 27, 7:38 PM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Sep 28, 3:19 AM MSTSpecial Weather StatementPSR41 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.